DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20181186

Monitoring of adverse drug reactions in medicine, paediatric and surgical departments of a tertiary care hospital: a prospective observational study

Sujatha Sowmyanarayan, Swati Banerjee

Abstract


Background: the aim of the study was to monitor all adverse drug reactions in the departments of Medicine, Paediatrics and Surgery in a Tertiary Care Hospital.

Methods: It was a prospective study undertaken in a 300 bedded tertiary care hospital. Patients presenting with adverse drug reactions in Medicine, Paediatrics and Surgery Departments were studied. Causality and severity of the adverse drug reactions were analysed Other parameters such as age wise and gender wise distribution of the ADRs, types of ADRs and drugs causing ADRs were studied.

Results: There were 33 cases of ADRs were enrolled for the study in the duration of Sept. 2016 to Aug. 2017. Female preponderance was seen. The largest number of ADRs were seen in the age group of 21-30 years (30.3%). The most common ADR was skin rash (30.3%) followed by periorbital edema (12%). There were two SAEs namely Anaphylaxis and Steven Johnson syndrome. The most offending class of drug was antibiotics (30.3%) followed by intravenous fluids (12.1%).

Conclusions: The maximum number of cases were reported from the Medicine Department which was 11 (33.33%). The highest number of ADRs fell in the probable category (63.6%). The number of cases of mild and moderate severity were equal (42.4%). The knowledge of these adverse drug reactions is necessary while prescribing drugs to patients as patient safety is absolutely essential. Also the healthcare provided by the institution will improve. This data has been collected with a view to establish an ADR monitoring centre at our hospital.


Keywords


Adverse drug reaction, Causality, Drugs causing, Severity

Full Text:

PDF

References


Amrinder R, Kaur I, Singh J, Kaur T. Monitoring of cutaneous adverse drug reactions in a Tertiary Care Hospital J Pharmacovigilance. 2016;4:207.

Amin MN, Khan TM, Dewan SMR, Islam MS, Moghal MR, Ming LC. Cross-sectional study exploring barriers to adverse drug reactions reporting in Community pharmacy settings in Dhaka, Bangladesh BMJ Open. 2016;6(8).

Pharmacovigilance. World Health Organisation. 2016 Available at: http://www.who.int/medicines/areas/quality_safety/safety_efficacy/pharmacovigi/en /.

Lobo MG, Pinheiro SM, Castro JG, Momente VG, Pranchevicius MC. Adverse Drug Reaction Monitoring: Support for Pharmacovigilance at a tertiary care hospital in Northern Brazil BMC Pharmacol. Toxicol. 2013;14:5.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions in a tertiary centre in Jammu, India. Indian Dermatol Online J. 2015;6:168-71.

Prajapati K, Desai M, Shah S, Panchal J, Kapadia J, Dikshit R. An analysis of serious adverse drug reactions at a tertiary care teaching hospital. Perspectives in Clinical Research. 2016;7(4):181-6.

Nivya K, Sai Kiran VS, Ragoo N, Jayaprakash B, Sonal SM. Systematic review on drug related hospital admissions. Saudi Pharm Journal. 2015;23(1):1-8. PubMed.

Kurian J, Mathew J, Sowjanya K. Adverse Drug Reactions in hospitalized paediatric patients: a prospective observational study. Indian J Paediatr. 2016;83:414-9.

Palaniappan M, Selvarajan S, George M, Subramaniyan G, Dkhar SA, Pillai AA, et al. Pattern of adverse drug reactions reported with cardiovascular drugs in a tertiary care teaching hospital. Journal of clinical and diagnostic research: JCDR. 2015 Nov;9(11):FC01.

Shamna M, Dilip C, Ajmal M, Linu Mohan P, Shinu C, Jafer CP, Mohammed YA. Prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharm J. 2014;22(4):303-8.

Moore N. The role of the Clinical Pharmacologist in the management of ADRs. Drugs Saf. 2001;24(1):1-7.

Murphy BM, Frigo LC. Development, implementation, and results of a successful multidisciplinary adverse drug reaction reporting program in a university teaching hospital. Hospital pharmacy. 1993 Dec;28(12):1199-204.

Verma R, Tiwari S, Gupta CM, Verma N. Cutaneous adverse drug reactions- Astudy of clinical patterns, causality, severity and preventability Journal of Dental and Medical Sciences. 2014;13:102-9.

Tandon VR, Sharma S, Khajuria V, Mahajan V, Gillani Z. Adverse drug reactions profile of antimicrobials: A 3-year experience, from a tertiary care teaching hospital of India. Indian Journal of Medical Microbiology. 2015 Jul 1;33(3):393.

Lamani VL, Ratnakar JS, Kotnatot BC, Bhusan. A Study of cutaneous adverse drug reactions in a tertiary care teaching hospital. Int J of Basic and App Med Sci. 2015;5:71-4.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions, clinical pattern and causative agents in a tertiary care centre in South India. Indian Journal of Dermatology, Venereology and Leprology. 2004;70:20-4.

Ramakrishnaiah H, Krishnaiah V, Pundarikaksha P, Ramakrishna V. A prospective study on adverse drug reactions in outpatients and inpatients of Medicine department in a tertiary care hospital Int.J of Basic and Clin. Pharmacol. 2015;4(3):515-21.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhary SN, Datta PK .Cutaneous adverse drug reaction profile in a tertiary care outpatient setting in Eastern India. Indian J Pharmacol. 2012;44:792-7.

Harichandran DT, Viswanathan MT, Gangadhar R. Adverse Drug Reactions among hospitalized patients in Psychiatry Department in a tertiary care hospital. J Health Res Rev. 2016;3:77-80.